Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 276, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2020, 5:59 PM CDT for Frontier County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 5:59 PM CDT (22:59 UTC)
- Expired
- Jul 29, 2020, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Frontier County, NE
The radar
The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 741 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WUUS53 KLBF 292259
SVRLBF
NEC063-292330-
/O.NEW.KLBF.SV.W.0276.200729T2259Z-200729T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
559 PM CDT Wed Jul 29 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Frontier County in southwestern Nebraska...
* Until 630 PM CDT.
* At 559 PM CDT, a severe thunderstorm was located over Medicine
Creek Reservoir State Recreation Area, or 19 miles southeast of
Curtis, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Medicine Creek Reservoir State Recreation Area, Orafino and
Freedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4048 10042 4055 10018 4041 10009 4036 10009
4035 10014 4035 10037
TIME...MOT...LOC 2259Z 337DEG 15KT 4043 10027
HAIL...1.25IN
WIND...60MPH
$$
Jurgensen2 follow-up statements
896
WWUS53 KLBF 292314
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
614 PM CDT Wed Jul 29 2020
NEC063-292330-
/O.CON.KLBF.SV.W.0276.000000T0000Z-200729T2330Z/
Frontier NE-
614 PM CDT Wed Jul 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN FRONTIER COUNTY...
At 614 PM CDT, a severe thunderstorm was located over Medicine Creek
Reservoir State Recreation Area, or 23 miles northeast of McCook,
moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medicine Creek Reservoir State Recreation Area, Orafino and Freedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4048 10042 4055 10018 4041 10009 4036 10009
4035 10014 4035 10037
TIME...MOT...LOC 2314Z 337DEG 18KT 4036 10023
HAIL...1.00IN
WIND...60MPH
$$
Jurgensen144
WWUS53 KLBF 292328
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
628 PM CDT Wed Jul 29 2020
NEC063-292338-
/O.EXP.KLBF.SV.W.0276.000000T0000Z-200729T2330Z/
Frontier NE-
628 PM CDT Wed Jul 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4048 10042 4055 10018 4041 10009 4036 10009
4035 10014 4035 10037
TIME...MOT...LOC 2328Z 337DEG 15KT 4031 10020
$$
JurgensenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:07 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 29, 3:07 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service North Platte NE 307 PM CDT Wed Jul 29 2020 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Wed Jul 29 2020 Near-term concerns revolve around the threat for strong to briefly severe thunderstorms later this afternoon and recurring chances at rain and thunderstorms which may lead to locally heavy rainfall through Thursday. The period begins with the local area caught between a strengthening southwest ridge and a departing cut-off trough across southeast Canada. Within the slightly zonal to northwest flow aloft locally, a pronounced shortwave trough currently situated across the central to northern high plains is slowly drifting southeast tonight through Thursday. Multiple embedded vort-maxes caught within this feature will move over a warm and humid airmass. Finding the best overlap of shear and instability is somewhat difficult as instability increases as you get further northeast, likely due to better moisture quality. Meanwhile, the stronger shear is further southwest closer to the main h5 speedmax overtop southeasterly surface winds. Though instability isn't overly strong across the southwest, lapse rates are more favorable and given their collocation with the stronger shear, lends highest confidence in this being the location for best chances at a strong to severe thunderstorm. As vorticity advection increases in concert with stronger mid-level frontogenesis, will see an increase in thunderstorm activity for areas west of Highway 83 over the next few hours. Ongoing activity to the east is likely being driven by strong vorticity advection overtop strong, uncapped instability. Again, shear is weaker the further east you get so the threat for strong to severe storms is lower here. Outside of the strong to severe thunderstorm threat, heavy rainfall is likely with most thunderstorm activity through the overnight hours. PWATs are currently around 1.1-1.3" and anticipated to increase slightly (to around 1.4-1.5") as h85 flow continues to advect moisture into the area. Storm motion will be slow, likely less than 20 knots this afternoon and early this evening with efficient rain processes leading to moderate to heavy downpours. Great corridor of concern is generally along a Merriman through Sutherland corridor where 0.5-1.0" is likely and localized amounts approaching 2-3" cannot be ruled out. Will need to monitor for hydro concerns but given FFG across much of this area at ~2.5"/4.0" for the 1 hour/3 hour guidance respectively, thinking flash flooding threat is limited enough to preclude a watch. Any notably heavy rain amounts are expected to remain fairly localized. As the vort max continues to move overhead overnight, forcing for ascent will decrease but will be maintained enough to allow a continuation of rain and thunderstorms during the overnight hours and early Thursday. Coverage of thunderstorm activity will begin to diminish Thursday afternoon as subsidence behind the departing trough exits to the southeast. Cloud cover will gradually decrease from the northwest to southeast during the late day. Temperatures will remain cool with highs in the upper 70s to low 80s, or about 10 to 15 degrees below normal for late July. With decreasing clouds Thursday night, lows will fall back into the mid 50s west to near 60 in the far northeast. .LONG TERM...(Friday through Wednesday) Issued at 307 PM CDT Wed Jul 29 2020 Beginning 12z Friday. Period will begin with highly amplified northerly flow behind the departing trough that will be pushing into the lower Mississippi River valley by this time. Various weak perturbations will be pushing through the mid-level flow but given fairly dry air in place with PWATs at less than an inch, thinking any rain/thunderstorm chances will be fairly limited. Add into that a fairly stout capping inversion, thinking most locations will remain dry. Temperature trend over the past few days for the upcoming weekend has been to decrease daytime highs as downstream trough stalls across the southeast CONUS. While high temperatures on Friday and Saturday may approach normal values, another shot of cooler Canadian air will move in following the passage of a weak surface boundary. Some light PoPs are possible along this boundary, with favored areas generally being east of Highway 83 where some mid- level cool air may aid modest mid-level lapse rates and thus some weak convection during the afternoon and evening hours. T temperatures at h85 will decrease a good 5 degrees from Saturday to Sunday while remaining fairly consistent for Sunday into Monday suggesting daytime highs likely holding onto the 70s for most with some locations, particularly areas west of Highway 61, perhaps climbing into the lower 80s each day. Moist upslope flow combined with a weak shortwave could help spark off some showers and thunderstorms Sunday afternoon and evening across mainly southwest Nebraska, but placement of best moisture plume varies between the ECMWF and GFS by 75 to 100 miles. The GFS advertises dry weather for our area but the ECWMF is more bullish. Will leave PoPs in there but limit to Slight Chance given lingering uncertainty. Thinking Monday will be a dry day as subsidence behind departing trough will effectively clear us out with partly to mostly sunny skies expected as dry air fills in across the area thanks to a Canadian high pressure system nosing in from the northeast. Appreciable precipitation chances return on Tuesday as both the GFS and ECMWF advertise a fairly strong shortwave trough rounding the southwestern ridge moving overhead. Southerly low-level flow developing ahead of the this feature will help push higher moisture quality back into the area. While too early to get into specifics, given quality of moisture (dew points in the low 60s), instability aloft (SBLI values falling to -4 to -8 range), and proximity to mid- level speed max at h5, threat for strong to severe convection cannot to ruled out at this time but should be considered low confidence at this time. The long range pattern looks favorable for multiple waves of rain and thunderstorms as upper level pattern suggests multiple disturbances rounding the ridge right through the central high plains. Precisely timing any individual wave this far in advance is difficult at best so will leave PoPs broad brushed for now. As ridging remains anchored across the southern Rockies for Tuesday and beyond, temperatures will gradually trend warmer day-by-day with a return to nearly all 80s by Wednesday and approach the upper 80s to low 90s once again by the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1223 PM CDT Wed Jul 29 2020 VFR conditions expected to persist through mid-afternoon Wednesday before development of scattered convection, initially near GRN/OGA/IML, translates east and approaches both LBF and VTN by late afternoon. Winds near these storms will be gusty and erratic with some hail in the stronger cores likely. All activity will be accompanied by potential for MVFR visibility and CIGs owing to heavy rainfall. Due to the isolated to widely scattered nature of this activity, confidence in direct impacts to either terminal is fairly low at the moment. Confidence in placement will increase through the afternoon and further amendments may be necessary. Rain and cloud cover will remain prevalent through the overnight hours, however, intensity of convection will wane by late evening limiting threat of MVFR criteria by early Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Jurgensen
Hazardous weather outlook, Jul 29, 3:24 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 324 PM CDT Wed Jul 29 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-302030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 324 PM CDT Wed Jul 29 2020 /224 PM MDT Wed Jul 29 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A slow moving storm system will cause showers and thunderstorms to develop this afternoon into tonight. Locally heavy rainfall could lead to some flooding. In addition, a couple of thunderstorms may be strong or briefly severe through this evening, mainly south of a line from Chappell to Brady. Strong gusty winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Showers and thunderstorms will continue Thursday into Thursday evening. There will continue to be the potential for some locally heavy rainfall through this time. Isolated thunderstorm chances continue Friday through Tuesday. Severe threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report any significant weather, including heavy rain reports. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 29, 4:48 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HEAVY RAIN GORDON 42.81N 102.20W
07/29/2020 M2.00 INCH SHERIDAN NE TRAINED SPOTTER
STORM TOTAL OF 2.0 INCHES OF RAINFALL WITHIN AN HOUR AND
STILL RAINING.
&&
JGOMEZSpecial weather statement, Jul 29, 5:04 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
504 PM CDT Wed Jul 29 2020
NEZ059-071-292245-
Frontier NE-Lincoln NE-
504 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 545 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lake Maloney State Recreation Area, or 14 miles
south of North Platte, moving southeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Moorefield, Hansen Memorial Reserve State Wildlife Management Area,
Jeffrey Canyon State Wildlife Management Area, Cottonwood Canyon
State Wildlife Management Area and Vroman.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 195 and 207.
Highway 83 between mile markers 63 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
LAT...LON 4059 10037 4088 10082 4106 10072 4100 10023
4070 10022 4070 10014 4059 10013
TIME...MOT...LOC 2203Z 294DEG 6KT 4093 10069
JurgensenSpecial weather statement, Jul 29, 5:45 PM CDT, 14 minutes before
Special Weather Statement National Weather Service North Platte NE 545 PM CDT Wed Jul 29 2020 NEZ005-292315- Eastern Cherry NE- 545 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY COUNTY UNTIL 615 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles east of Brownlee, or 27 miles southwest of Ainsworth, moving northwest at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Highway 83 crossing Goose Creek. This includes Highway 83 between mile markers 173 and 180. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4241 10020 4225 10031 4233 10061 4254 10047 TIME...MOT...LOC 2245Z 118DEG 6KT 4237 10035 Jurgensen
Local storm report, Jul 29, 5:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HEAVY RAIN N GORDON 42.81N 102.20W
07/29/2020 M1.49 INCH SHERIDAN NE PUBLIC
HOME AUTOMATED RAIN GAUGE RECORDED 1.49 INCHES OF
RAINFALL WITHIN 90 MINUTES.
&&
JGOMEZSpecial weather statement, Jul 29, 5:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
552 PM CDT Wed Jul 29 2020
NEZ071-292330-
Frontier NE-
552 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL 630
PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 18 miles southeast
of Curtis, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stockville, Medicine Creek Reservoir State Recreation Area, Orafino,
Freedom and Dancing Leaf Earth Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
LAT...LON 4047 10049 4067 10028 4059 9998 4044 9998
4043 10009 4035 10010 4035 10034
TIME...MOT...LOC 2252Z 313DEG 17KT 4045 10026
JurgensenLocal storm report, Jul 29, 5:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN BASSETT 42.58N 99.54W
07/29/2020 M1.40 INCH ROCK NE CO-OP OBSERVER
REPORTED 1.40 INCHES OF RAINFALL WITHIN 30 MINUTES.
0556 PM HEAVY RAIN BASSETT 42.58N 99.54W
07/29/2020 M1.40 INCH ROCK NE CO-OP OBSERVER
REPORTED 1.40 INCHES OF RAINFALL WITHIN 30 MINUTES.
0556 PM HEAVY RAIN BASSETT 42.58N 99.54W
07/29/2020 M1.40 INCH ROCK NE CO-OP OBSERVER
REPORTED 1.40 INCHES OF RAINFALL WITHIN 30 MINUTES.
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:04 PM CDT | Special Weather Statement | LBF | Frontier | 41 min |
| Jul 29, 5:28 PM CDT | Areal Flood Warning | LBF | Sheridan | 3 hr |
| Jul 29, 5:45 PM CDT | Special Weather Statement | LBF | Brown | 30 min |
| Jul 29, 5:52 PM CDT | Special Weather Statement | LBF | Frontier | 38 min |
| Jul 29, 6:25 PM CDT | Special Weather Statement | LBF | Frontier | 50 min |
| Jul 29, 6:47 PM CDT | Special Weather Statement | LBF | Frontier | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.